Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 159, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2005, 11:38 PM CST for Lee County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 11:38 PM CST (05:38 UTC)
- Expired
- Mar 31, 2005, 12:30 AM CST
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 310538 SVRBMX ALC081-310630- /O.NEW.KBMX.SV.W.0159.050331T0538Z-050331T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1138 PM CST WED MAR 30 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LEE COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1230 AM CST * AT 1133 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LOACHAPOKA...OR ABOUT 8 MILES NORTH OF TUSKEGEE...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3268 8571 3256 8561 3274 8527 3273 8551 $$ 61
2 follow-up statements
000
WWUS54 KBMX 310605
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CST THU MAR 31 2005
ALC081-310630-
/O.CON.KBMX.SV.W.0159.000000T0000Z-050331T0630Z/
LEE AL-
1204 AM CST THU MAR 31 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CST FOR LEE
COUNTY...
AT 1159 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LOACHAPOKA...
OR ABOUT 8 MILES SOUTHWEST OF AUBURN...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OPELIKA
AND SALEM.
HAIL UP TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED IN WESTERN
AUBURN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3259 8568 3253 8549 3260 8507 3274 8512
3273 8551
$$
61000
WWUS54 KBMX 310622
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 AM CST THU MAR 31 2005
ALC081-310630-
/O.CON.KBMX.SV.W.0159.000000T0000Z-050331T0630Z/
LEE AL-
1222 AM CST THU MAR 31 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CST FOR LEE
COUNTY...
AT 1219 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS
LOCATED NEAR OPELIKA...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AUBURN.
HAIL UP TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED IN AUBURN WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3259 8568 3253 8549 3255 8504 3274 8512
3273 8551
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:30 PM CST, 8 hours 8 minutes earlier.
Area forecast discussion, Mar 30, 3:30 PM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CST WED MAR 30 2005 .DISCUSSION... SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD. VORT MAX WILL PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS INTO GEORGIA THURSDAY AFTERNOON. SHOULD BE A BREAK IN THE PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST OF ALABAMA. CONVECTION WILL SPREAD BACK INTO ALABAMA LATE THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE AREA. UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND. .SHORT TERM...(TONIGHT THROUGH SATURDAY) LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA. JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH IS SUPPRESSING CONVECTIVE ACTIVITY. STORM PREDICTION CENTER IS FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING INTO WESTERN ALABAMA AFTER MIDNIGHT. FORECAST SOUNDINGS FROM THE ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY. WIND PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED SUPERCELLS. SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE AFTERNOON PROGRESSES. PW VALUES WILL DECREASE THURSDAY AFTERNOON AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS. THE AIRMASS WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES FROM THE WEST. DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY. PW VALUES APPROACH 1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF HEAVY RAINFALL AND FLASH FLOODING. SURFACE LOW AND ASSOCIATED FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE CONVECTION. GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING. CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE REMAINDER OF THE AREA SATURDAY MORNING. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL TEMPERATURES EXPECTED. SURFACE RIDGE WILL MOVE EASTWARD, AND SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY. THE NEXT SYSTEM IS EXPECTED TO APPROACH ALABAMA ON WEDNESDAY. SYSTEM LOOKS STRONG ENOUGH TO PRODUCE THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 74 61 69 / 60 50 50 70 ANNISTON 60 74 61 70 / 60 60 50 80 BIRMINGHAM 63 74 63 69 / 60 50 70 60 TUSCALOOSA 63 75 64 70 / 60 50 70 60 CALERA 63 75 64 71 / 60 50 70 70 AUBURN 60 77 61 74 / 50 70 50 80 MONTGOMERY 63 77 64 76 / 60 60 50 80 TROY 60 77 64 77 / 40 70 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/92
In the hours before
Local storm report, Mar 30, 10:40 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 7 W HAYDEN 33.90N 86.88W
03/30/2005 1.00 INCH BLOUNT AL PUBLIC
AT EXIT 289 ON INTERSTATE 65
&&
81/JDLocal storm report, Mar 30, 10:53 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1053 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL MOODY 33.60N 86.49W
03/30/2005 0.88 INCH ST. CLAIR AL PUBLIC
1044 PM HAIL BLOUNTSVILLE 34.08N 86.59W
03/30/2005 1.75 INCH BLOUNT AL LAW ENFORCEMENT
&&
81/JDLocal storm report, Mar 30, 11:11 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL 4 SE MONTGOMERY 32.31N 86.24W
03/30/2005 0.50 INCH MONTGOMERY AL PUBLIC
HAIL COVERING THE GROUND
1059 PM HAIL SNOWDOUN 32.24N 86.29W
03/30/2005 1.75 INCH MONTGOMERY AL AMATEUR RADIO
1059 PM HAIL 6 E HAYNEVILLE 32.18N 86.48W
03/30/2005 1.00 INCH LOWNDES AL AMATEUR RADIO
QUARTER SIZE HAIL COVERING THE GROUND
&&
81/JDLocal storm report, Mar 30, 11:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 3 E MOUNT MEIGS 32.36N 86.04W
03/30/2005 1.75 INCH MONTGOMERY AL AMATEUR RADIO
&&
81/JDLocal storm report, Mar 30, 11:31 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL RAINBOW CITY 33.93N 86.09W
03/30/2005 1.00 INCH ETOWAH AL PUBLIC
QUARTER SIZE AND LARGER HAIL REPORTED BY PUBLIC
&&
81/JDSpecial weather statement, Mar 30, 11:32 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1132 PM CST WED MAR 30 2005 ALZ020-310600- CHEROKEE- 1132 PM CST WED MAR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL MIDNIGHT CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1128 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES SOUTHWEST OF BLANCHE...MOVING NORTHEAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLANCHE THROUGH MIDNIGHT CST.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:01 PM CST | Severe Thunderstorm Warning | BMX | Hale | 44 min |
| Mar 30, 9:07 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Mar 30, 9:09 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
| Mar 30, 9:16 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 44 min |
| Mar 30, 9:25 PM CST | Severe Thunderstorm Warning | BMX | Marion | 35 min |
| Mar 30, 9:31 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| Mar 30, 9:35 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 40 min |
| Mar 30, 9:43 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 30, 9:53 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 52 min |
| Mar 30, 9:58 PM CST | Severe Thunderstorm Warning | BMX | Marion | 47 min |
| Mar 30, 10:06 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Mar 30, 10:09 PM CST | Severe Thunderstorm Warning | BMX | Blount | 54 min |
| Mar 30, 10:13 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 30, 10:26 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Mar 30, 10:27 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 48 min |
| Mar 30, 10:27 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 48 min |
| Mar 30, 10:45 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 15 min |
| Mar 30, 10:46 PM CST | Severe Thunderstorm Warning | BMX | Etowah | 44 min |
| Mar 30, 10:53 PM CST | Flash Flood Warning | BMX | Montgomery | 2 hr |
| Mar 30, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Macon | 40 min |
| Mar 30, 11:09 PM CST | Severe Thunderstorm Warning | BMX | Perry | 36 min |
| Mar 30, 11:15 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 30 min |
| Mar 30, 11:23 PM CST | Flash Flood Warning | BMX | Elmore | 97 min |
| Mar 30, 11:41 PM CST | Severe Thunderstorm Warning | BMX | Macon | 34 min |
| Mar 30, 11:45 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Mar 30, 11:50 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 25 min |
| Mar 31, 12:12 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 21 min |
| Mar 31, 12:20 AM CST | Severe Thunderstorm Warning | BMX | Macon | 10 min |
| Mar 31, 12:26 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 34 min |
| Mar 31, 12:28 AM CST | Flash Flood Warning | BMX | Lee | 2 hr |
| Mar 31, 12:28 AM CST | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Mar 31, 12:55 AM CST | Flash Flood Warning | BMX | Elmore, Montgomery | 2 hr |
| Mar 31, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Macon | 24 min |
| Mar 31, 1:35 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 41 min |
| Mar 31, 2:11 AM CST | Flash Flood Warning | BMX | Lee | 2 hr |
| Mar 31, 2:29 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| Mar 31, 3:01 AM CST | Flash Flood Warning | BMX | Elmore | 119 min |
| Mar 31, 3:08 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 52 min |
| Mar 31, 3:11 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 64 min |
| Mar 31, 4:45 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 45 min |
| Mar 31, 6:00 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.